Common antibiotics found to cause delirium and other brain disorders

FacebookEmail
Print Friendly

pqq-pills(NaturalHealth365) If you thought antibiotic resistance or destruction of helpful gut bacteria were reasons enough to avoid the use of antibiotics, you’re right. But in case you are still sitting on the fence when it comes to using these widely prescribed drugs, add side effects of delirium and other brain disorders to the list of reasons to avoid them.

Researchers reviewing mountains of scientific data found hundreds of cases where patients developed delirium and other brain problems after receiving common antibiotics. In the elderly, delirium is particularly serious, with an increased rate of complications for recovery.

Wide variety of common antibiotics cause devastating results on health

Researchers at Harvard Medical School and Brigham and Women’s Hospital reviewed seven decades of medical reports, and found case studies on 391 patients who developed delirium and other brain problems after being given antibiotics. The problem appears to have been widespread with 54 kinds of antibiotics from 12 classes involved.

The antibiotics utilized in the patient studies included intravenous types, such as penicillin, as well as those commonly provided in oral form, including sulfonamides and ciprofloxacin. The patients varied in neurological reaction.

Nearly half, or about 47 percent, had hallucinations or delusions, 14 percent reportedly had seizures, 15 percent showed muscle twitching and 5 percent lost some degree of control over their movements. Researchers also noted that 70 percent of the cases had abnormal EEG (electroencephalogram) tests.

Once the antibiotic treatments were stopped, the brain disorder symptoms also stopped. Findings of the review were published in the online issue of the medical journal Neurology.

Delirium is a serious issue, particularly with elderly

Delirium and related brain disorders due to medications such as common antibiotics can cause serious complications, particularly in the elderly. The condition causes mental confusion, with the patient sometimes also seeing hallucinations. They often become agitated.

While medications are often the cause of delirium, antibiotics are not typically the first medication physicians may suspect. Results of this latest scientific review show doctors should take a closer look at antibiotics as the cause.

Elderly patients experiencing delirium during treatment are more likely to go from the hospital to a care center rather than back to their homes. The death rate is also increased for these patients.

Avoiding antibiotics in favor of a non-toxic, natural approach

The probable link between antibiotic use and the occurrence of delirium and other brain disorders is just one more in a long list of antibiotic side effects and reasons to avoid the use of antibiotics whenever possible, whether by seeking alternative treatments options or safeguarding health to reduce the chance of infection in the first place.

In the elderly, the harmful effects can be magnified and may include weakening of the immune system, mineral deficiency, nutrient loss and fatigue in addition to the brain disorders and other symptoms previously mentioned.

There are a number of alternatives to the use of antibiotics, many of them useful in preventative care. Vitamin C, essential oils, probiotics, and umeboshi plum (or paste) are just a few of the natural ways to neutralize a threat coming from bacteria or viruses and reduce the need for toxic drugs.

References:

http://www.medicalnewstoday.com/articles/306671.php
http://www.medicaldaily.com/delirium-common-antibiotics-373854
http://medicalxpress.com/news/2016-02-common-antibiotics-linked-temporary-mental.html

FacebookEmail

Gain INSTANT Access:


  • » Vaccine World Summit
  • » 7-Day Juice Cleanse
  • » FREE Newsletter
 

Keep Reading:

  • Anderson T

    Thanks for the article this just happened to a neighbor. He was on a long term antibiotic for a few weeks when he walked outside of his house and didn’t know where he was.

    He is a senior citizen and the neighbors called for help. The first question from one of the respondents was what medication is he taking. When we told him and he said he seen this before form that antibiotic.